New York, 2020Rip Current in New York, July 9, 2020
July 9, 2020 · NWS OKX · 1 event in 1 county or zone
Building swells and wind waves ahead of Tropical Storm Fay resulted in increasingly dangerous rip current activity Thursday July 9th into Friday July 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Building swells and wind waves ahead of Tropical Storm Fay resulted in increasingly dangerous rip current activity Thursday July 9th into Friday July 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 9, 1:49 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 9, 1:49 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
249 PM EDT Thu Jul 9 2020
.SYNOPSIS...
Weak high pressure will gradually shift farther east going into
tonight, giving way to approaching low pressure for Friday. The
low eventually moves north of the region Saturday and this will
be followed by a series of weak fronts moving through Saturday
into early next week. High pressure builds in for the middle of
the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mostly sunny sky conditions along the coast with cumulus across
the more inland sections of the forecast region. Forecast mainly
on track with slight adjustments to temperatures and dewpoints
to better match observed trends. Higher dewpoints along
immediate southward facing coastlines and farther inland.
Highest heat indices across the more inland locations with
values mainly in the mid 90s, closer to 90 elsewhere within the
region.
A mid level ridge, should help reduce the amount of any
convection today, however still can not rule out a few isolated
storms late, so will continue to mention the slight chance of a
storm well north and west of NYC late this afternoon. Any
storms that do develop should end quickly this evening with the
loss of any daytime heating.
A moderate risk of rip current development will continue for the
ocean beaches via long period S swell.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
An upper level ridge axis will move east, allowing a coastal
low pressure system to approach from the south. This low is
expected to become better organized and The National Hurricane
Center has increased the probability of this system becoming
tropical or a sub-tropical cyclone to 90 percent.
Friday through Friday night time period will feature a low moving
north towards and eventually across the region, probably across the
more western areas. Where exactly the center of the low crosses
remains quite uncertain. Features that carry more certainty are
increasing east to southeast flow, widespread rain showers with
potential for torrential downpours especially in any embedded
thunderstorms, as well as high surf with a high risk of rip
currents.
Models show some weak instability but very high layer precipitable
water values of around 2 to 2.3 inches. Forecast model
soundings show tall and thin CAPE from low to upper levels.
Consensus and blending of model data show sustained winds
staying in 10-20 kt range. There will be flash flood potential
with more factors showing a favorable environment for heavy
rainfall. With low to upper level flow showing the flow to be
nearly parallel, training of showers and thunderstorms can be
expected where multiple rounds of heavy showers and
thunderstorms will move across.
While all the forecast models bring the low up the coast, the
models really start to differ as the low approaches the local
region. The 00z GFS remains furthest west with the low track,
taking the low over NJ into the Lower Hudson valley, while the
ECMWF, takes the low south of Long Island, then passing just
east of Montauk. The NAM, is in the middle with the low passing
over Long Island and up into Connecticut.
Either way, with the low approaching, rain chances increase early
Friday morning as it taps into subtropical moisture as it moves up
the coast. Rain chance will become likely for much of the day and
continue into Friday night.
A low confidence forecast continues for where the heaviest axis of
rain will fall, since this will be dependent on where the low
actually tracks. Either way, expect a wet period from Friday
into Friday night, with rainfall amounts 1 and 2 inches expected,
with locally higher amounts possible.
In addition to the heavy rainfall, a few strong to severe
thunderstorms will be possible with considerable low level shear
compensating for relatively small amounts of instability.
The low should move out of the area late Friday night into early
Saturday morning, with POPs gradually lowering late Friday night.
With continued onshore flow, tonight lows will remain mild, in
the upper 60s and lower 70s. Cloud cover and rainfall should
keep temperatures down a bit on Friday, with highs only in the
upper 70s and lower 80s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
An upper-level trough and its associated cold front will move
into the area Saturday, resulting in hot and humid conditions
and the increase chance for showers and thunderstorms on
Saturday and Sunday. The cold front will move off to the east
Monday, but the upper-level trough will remain overhead bringing
a potential for diurnal convection as well as a gradual trend
to a more seasonable airmass through early next week. High
pressure builds back across the area for the middle of the week.
Temperatures during the long term period will be in the upper
80s to near 90 with overnight lows in the upper 60s to mid 70s.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
Weak high pressure will remain in control through early tonight
before low pressure impacts the region late tonight and Friday.
VFR through early tonight. MVFR cond should arrive after midnight
tonight, with IFR possible at some of the coastal terminals,
most likely KGON.
Winds diminishing this evening and becoming easterly increasing
10-15 kt toward daybreak Fri.
Rain possibly heavy at times with a chance of thunderstorms
Friday. E winds 15G20kt. However, there is potential for gusts
30-35kt in any thunderstorm on Friday.
.OUTLOOK FOR 21Z FRIDAY THROUGH TUESDAY...
.21z Friday...MVFR or lower conds. Rain...possibly heavy at
times with chance TSRA. E winds 15G20kt, backing SE in the
evening, then backing S and diminishing overnight.
.Saturday...MVFR or lower cond likely in SHRA/TSRA, especially in
the afternoon.
.Sunday and Monday...Continued chance mainly afternoon SHRA/TSRA,
with MVFR or lower cond possible.
.Tueday...VFR.
&&
.MARINE...
The pressure gradient will remain relatively weak through
tonight. Conditions on the forecast waters will remain below
SCA thresholds.
A Small Craft Advisory is now in effect for Friday as low
pressure approaches from the south. Winds and seas are expected
to increase with gusts to 25 kt and seas building to 4-7 ft.
Expect the seas to remain elevated through Saturday, then
subside slightly on Sunday. Conditions will remain above SCA
conditions into early next week.
&&
.HYDROLOGY...
Urban and poor drainage flood threat exists with any
thunderstorm activity today. Main reason being a lack of steering
flow so thunderstorms will be slow moving. Convective coverage will
be more isolated today.
There is increasing potential for a moderate to heavy rainfall
event Friday into Saturday as a coastal system moves up the Mid-
Atlantic coast with possible flash flooding. Exact timing and
track are still uncertain, but this system has the potential to
produce at least 1 to 2 inches of rain with higher amounts
possible with heavier bands.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from Friday morning through Friday
evening for NYZ075-080-081-178-179.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ004-006-
103>108.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ350-
353-355.
&&
SYNOPSIS...BC
NEAR TERM...BC/JM
SHORT TERM...JM/99
LONG TERM...Fig
AVIATION...IRD
MARINE...BC/Fig
HYDROLOGY...BC/Fig/JM
EQUIPMENT...Hazardous weather outlook, Jul 9, 4:21 AM EST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
521 AM EDT Thu Jul 9 2020
NJZ004-006-103>108-100930-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
521 AM EDT Thu Jul 9 2020
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low pressure moving up the coast Friday into early Saturday has
potential to produce flooding rains. Exactly where the heaviest
rains occur will be highly dependent on the low track, which remains
uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-NYZ067>074-078-079-176-177-100930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northwestern Suffolk-Northeastern Suffolk-Northern Queens-
Northern Nassau-
521 AM EDT Thu Jul 9 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low pressure moving up the coast Friday into early Saturday has
potential to produce flooding rains. Exactly where the heaviest
rains occur will be highly dependent on the low track, which remains
uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-081-178-179-100930-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
521 AM EDT Thu Jul 9 2020
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Low pressure moving up the coast Friday into early Saturday has
potential to produce flooding rains. Exactly where the heaviest
rains occur will be highly dependent on the low track, which remains
uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-100930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
521 AM EDT Thu Jul 9 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather that would meet NWS
warning criteria is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Rip Current, Southern Nassau
- When
- July 9, 6:00 PM EST to 8:00 PM EST
- Where
- Southern Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A young man drowned and five of his friends had to be rescued from dangerous rip currents in the water off Long Beach Thursday around 7 p.m. The group of six young adults went swimming in the waters off Long Beach and soon had to be rescued by nearby good Samaritans. Lifeguards and surfers in the area rushed to save the group, authorities said.
They were able to pull all six people out of the water, but a 19-year-old from Queens was in cardiac arrest and later died, police said.
According to authorities, the five other swimmers were treated on the scene and released.
Officials said the current was strong near the jetty due to approaching Tropical Storm Fay.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 9 to 14, 202047 deaths · 36 events
- Flash Flood in Michigan, July 9, 2020$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 9, 2020$235,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Ohio, July 9, 2020$65,000 · 1 in hail · 9 events
- Heat in Texas, July 9 to 13, 202046 events
- Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020$44,000 · 59 kt wind · 14 events
- Damaging Winds in Iowa, July 9, 2020$47,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Georgia, July 9 to 10, 2020$26,000 · 1.25 in hail · 13 events
- Excessive Heat and Hail in Texas, July 9, 20203 injured · 1.25 in hail · 6 events
- Flash Flood and Damaging Winds in Iowa, July 9, 202061 kt wind · 16 events
- Heat in New York, July 9, 202015 events
- Damaging Winds in Michigan, July 9, 20201 injured · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914537.